Alert archive / Nevada / High Wind Watches in 2020

High Wind Watch 4, NWS Reno, NV

June 10, 20207 counties in Nevada; Mono County, California

NWS Reno, NV issued this high wind watch at Jun 10, 2020, 1:51 PM PDT for 7 counties in Nevada; Mono County, California. It took effect at Jun 12, 2020, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 1:51 PM PDT (20:51 UTC)
In effect from
Jun 12, 2020, 11:00 AM PDT
Expired
Jun 11, 2020, 10:59 AM PDT
In force
Issued by
NWS Reno, NV

Counties Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS75 KREV 102051
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
151 PM PDT Wed Jun 10 2020

CAZ073-NVZ001-003-004-112300-
/O.NEW.KREV.HW.A.0004.200612T1800Z-200613T0300Z/
Mono County-Mineral and Southern Lyon Counties-Greater Reno-
Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, 
Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, 
Lovelock, Silver Springs, Nixon, and Imlay
151 PM PDT Wed Jun 10 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts 55 to 60 mph
  possible. Stronger gusts up to 70 mph are possible in wind 
  prone areas along Highway 95 near Walker lake and along the 
  Highway 395 corridor from north of Reno south into Mono County

* WHERE...Greater Reno-Carson City-Minden Area, Mineral and 
  Southern Lyon Counties, Mono County and Western Nevada Basin 
  and Range including Pyramid Lake.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Strong cross winds could
  create difficult travel conditions, especially for high profile
  vehicles.

* ADDITIONAL DETAILS...Area of blowing dust could reduce
  visibility to less than 1/2 mile at times, especially in the
  Western Nevada Basin and Range. Wave heights of 3 to 4 feet are
  possible on Pyramid Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
766 
WWUS75 KREV 111759
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1059 AM PDT Thu Jun 11 2020

NVZ003-122300-
/O.CAN.KREV.HW.A.0004.200612T1800Z-200613T0300Z/
/O.NEW.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
1059 AM PDT Thu Jun 11 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...
...HIGH WIND WATCH IS CANCELLED...

* CHANGES...Cancelled High Wind Watch and Added Lake Wind ADvisory
  for Friday.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve. 

* ADDITIONAL DETAILS...Gusty cross winds could lead to travel
  restrictions on Interstate 580 through Washoe Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ073-NVZ001-004-122300-
/O.UPG.KREV.HW.A.0004.200612T1800Z-200613T0300Z/
/O.NEW.KREV.WI.Y.0012.200612T2000Z-200613T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, 
Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay
1059 AM PDT Thu Jun 11 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT FRIDAY...

* CHANGES...High Wind Watch Upgraded to a Wind Advisory.

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Mineral and Southern Lyon Counties and Mono County.

* WHEN...From 1 PM to 11 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Strong cross winds could cause difficulties for high profile
  vehicles and produce travel restrictions.

* ADDITIONAL DETAILS...Blowing dust may reduce the visibility to
  less than 1/2 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ071-122300-
/O.NEW.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, and Loyalton
1059 AM PDT Thu Jun 11 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Frenchman, Stampede, Davis, and Eagle.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-122300-
/O.NEW.KREV.LW.Y.0039.200612T1700Z-200613T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1059 AM PDT Thu Jun 11 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet on Lake Tahoe.

* WHERE...Greater Lake Tahoe Area and Tahoe, Donner, Fallen 
  Leaf, Prosser and Boca.

* WHEN...From 10 AM to 11 PM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Jun 10, 2:53 AM PDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 2:53 AM PDT, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Reno NV
253 AM PDT Wed Jun 10 2020

.SYNOPSIS...

Temperatures warm through Thursday with more typical zephyr
breezes developing. A cold front is expected for the end of the
week with strong, gusty winds and increased fire danger on Friday.
A few showers and cooler temperatures are likely for the weekend
with warmer and drier weather expected next week.

&&

.SHORT TERM...

Shortwave ridging will continue to build over the Great Basin
today with a trough approaching the west coast. Main change
overnight was to add a slight chance of showers and thunderstorms
to the forecast today. Otherwise, the forecast remains on track
with strong gusty winds and increasing fire danger on Friday.

Warm temperatures and light westerly flow today is expected to
allow cumulus clouds to form along the Sierra and in the Lassen
Convergence zone, getting pushed into western Nevada in the
afternoon. A decent amount of afternoon cloud cover is expected
with a low end chance for a few showers or an isolated
thunderstorm. Instability remains very weak and models, even high
resolution convective allowing models, will struggle with such
small amounts of instability and forcing.

Temperatures will continue to warm today with the warmest day
expected on Thursday as high temperatures top out in upper 80s in
the valleys and upper 70s in the Sierra. Temperatures are expected
to drop around 10 degrees on Friday as the cold front begins to
move into the region.

Light westerly winds are expected to develop today with a typical
zephyr day on Thursday, which is down a bit from what was
forecast 24 hours ago. Friday is still expected to be quite windy
however with widespread wind gusts of 35-45 mph, so a Fire
Weather Watch is in effect for Friday.

Light precipitation is expected to move into the Sierra during the
day on Friday as the cold front arrives, but amounts are expected
to just a few hundredths and mainly in the Sierra and northwest
Nevada. -Zach

.LONG TERM...Saturday and beyond...

The Pacific trough swings through our region Saturday and Sunday,
with cooler temperatures. Winds will be less over the weekend, but
still breezy behind the cold front. Showers and isolated
thunderstorms are likely on Saturday mainly across the northern
Sierra, northeast California and northwest Nevada. Precipitation
amounts will likely be less than 0.25", but there is a solid chance
of wetting rains for areas north of I-80. Snow levels may drop as
low as 7000ft Saturday morning, with light snow in the higher
elevations of the Sierra.

Flat ridging builds over the area with a warming and drying trend
Sunday into Monday. Temperatures will bounce back into the 80s for
western Nevada by Monday, with 70s in the Sierra. Another trough
starts to dig into the Pacific Northwest around Tuesday, bringing
increased winds once again. The warmer temperatures should remain
near average for June through next week, although some cooling is
expected for the northern areas as the trough moves through mid-
week. -Hoon

&&

...AVIATION...

Typical afternoon and evening zephyr breezes return today and
Thursday with gusts up to 20kts. There will be a few
buildups/moderate cumulus over the region again late this afternoon
into this evening. There is a very slight chance of showers
developing late this afternoon and evening, although less than
10% for any thunder for Tahoe and western Nevada terminals.

Another storm system will move into the region for the end of the
week with increasing winds, turbulence, and periodic low-level
wind shear in some areas. Wind gusts at area terminals on Friday
of up to 40 kts are likely. -Hoon

&&

...FIRE WEATHER...

***Near Critical Conditions Possible Sierra Front Thursday***

***Fire Weather Watches in Effect for Friday for gusty winds***

Cold front will approach the region on Friday for a period of strong
gusty winds. Even though the winds will be strongest on Friday, a
few hours of locally critical conditions will be possible on
Thursday in the Sierra Front. Conditions will be the warmest and
driest on Thursday with highs in the 80s and low 90s across western
and west-central Nevada and humidity in the single digits to low
teens.

As the cold front moves in on Friday, winds will increase even more
with widespread gusts 35 to 45 mph. Temperatures will start to
cool off along the Sierra and Sierra Front which will help to
bring the humidity up a bit for those areas. However, wind speeds
look quite stout and would likely overcome the rise in humidities
for the Sierra Front if a fire starts; therefore, a fire weather
watch has been issued for the Sierra Front. An even higher concern
Friday is for the western and west-central Nevada Basin and Range
zones that will still see warm temperatures, low humidity around
8-15%, and long duration winds. Watches have been hoisted there as
well. -Snyder/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Friday morning through Friday evening
     NVZ420-421-423-429.

CA...Fire Weather Watch from Friday morning through Friday evening
     CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

High Wind Watches in Nevada, 2020High Wind Watches in California, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.